Thunderstorm Wind, Genesee
- When
- September 21, 3:16 PM EST
- Where
- Genesee County, 1.22 mi NW of Brent Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -83.890
A large tree was reported blown down.
A couple of severe thunderstorms developed just west of Flint.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A couple of severe thunderstorms developed just west of Flint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 2:13 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 313 PM EDT Thu Sep 21 2017 .DISCUSSION... High amplitude upper ridging will govern conditions across the great lakes right through the upcoming weekend. The elevated upper heights over prevailing low level southerly flow ensures this extended stretch of seasonably warm/humid conditions continues for the foreseeable future. Convective potential through the evening the outstanding question moving forward in the near term. Resident summerlike environment will certainly leave a high degree of instability for the back end of the heating cycle, given temperatures of mid-upper 80s and a dewpoint near 70F. SPC mesoanalysis now showing sbcape in excess of 2500 J/KG. Convective initiation will remain conditional however, as the presence of a mature elevated mixed layer maintains a tenuously capped profile. Convective temperatures projected to remain just above actual readings, suggesting some degree of forced ascent remains necessary. Hi res guidance seemingly keying on a weak surface trough now extending from the Tri-Cities back into Lansing. This convergence zone the most likely source to support a low coverage of convection, primarily north of M-59. While the overall wind field remains paltry and greater convective organization seems unlikely, stronger pulse cells worthy of gusty winds and small hail are plausible given the magnitude of instability/mid level lapse rates. Window for convection quickly closes with the loss of diurnal assistance shortly after 00z. A mild/muggy night thereafter, with lows solidly in the 60s. The elevated near surface moisture content within the background of weak flow and larger scale subsidence will support some pathcy fog development by daybreak. Conditions largely a carbon copy both Friday and Saturday, as the 590dm upper ridge becomes firmly entrenched. Little variation in temperatures across the 700-925 mb layer, suggesting a similar diurnal response with afternoon readings again averaging a good 15 to 20 degrees above normal. Highs mid-upper 80s. Heat indices in the vicinity of 90 degrees. Convective potential again limited by a capped mid level profile and lack of tangible forcing. A localized/isolated chance may ultimately emerge, but existing limitations and subsequent uncertainty precludes a mention. The streak of above normal temperatures will continue Sunday into Tuesday as a broad surface high pressure system and expansive upper- level ridge hold steady across the eastern third of the United States. Generally clear skies, southerly flow, and 850 mb temperatures averaging 17 - 18 C will continue to support daytime high temperatures in the mid to upper-80s during this time frame. A drastic change in temperatures is poised to take place next week during the midweek period, however, some uncertainty does exist regarding the passage of the cold front that will lead cooler air into the region. The ECMWF model swings the front through Michigan throughout Wednesday, seen nicely on 850 mb thermal maps, as temperatures drop from 17 C to 7 C Wednesday morning into Thursday morning. The GFS bring the cold front in one day later, as temperatures drop from 15 C to 10 C Thursday into Friday, with the GEM falling somewhere in between these two solutions. All scenarios bring the chance for showers and thunderstorms as the front moves through Michigan, but due to timing uncertainties, elected to leave PoP values sub-30 Wednesday through Thursday. In either scenario, daytime highs are expected to drop into the upper 60s to lower 70s after the cold front moves through. && .MARINE... Upper ridge is anchored across the Great Lakes region today through weekend. South to southeast winds will persist over the lakes today through Friday as a surface high pressure settles in across the eastern Great Lakes. Winds across the open waters of Lake Huron will remain below 15 knots and winds will even lighting up a little more over the weekend with the high pressure drifting slowly over the region. && .PREV DISCUSSION... Issued at 146 PM EDT Thu Sep 21 2017 AVIATION... Ample moisture and diurnal mixing will aide in the development of some scattered to broken VFR cu this afternoon. Winds will be out of the south at 5-10kts with light and variable winds at times. There is a slight chance for convection to develop along an instability axis rotating into the the area that will affect MBS. The building ridge and strengthening cap will be the limiting factor for any convection to develop. There is be potential for lower VSBYs from BR to develop again tonight with ample surface moisture and calm winds. However, high clouds streaming over the area overnight could help limit the development of any dense fog. For DTW...Low end VFR of scattered to broken clouds could develop this afternoon. CIGS are expected to be around to slightly above 5000 ft today and tonight. BR is possible tonight, but do not anticipate any dense fog development. //DTW THRESHOLD PROBABILITIES... * Low in ceilings at or below 5000 ft today and tonight. * Low in fog development tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...MR/AM MARINE.......AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 406 PM EDT Thu Sep 21 2017 MIZ047>049-053>055-060>062-068-222015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- Livingston- 406 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms through the evening. Storms will be capable of producing wind gusts up to 45 mph and small hail. The potential exists for an isolated storm to approach severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ063-069-070-075-076-082-083-222015- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 406 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 406 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms through the evening across Saginaw Bay and southern lake Huron. Storms will be capable of producing wind gusts up to 40 knots and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement National Weather Service Detroit/Pontiac MI 345 PM EDT THU SEP 21 2017 MIZ053-060-212030- Shiawassee-Saginaw- 345 PM EDT THU SEP 21 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SAGINAW AND NORTHERN SHIAWASSEE COUNTIES THROUGH 5 PM... At 342 PM EDT, an area of strong thunderstorms will tracking across northern Shiawassee and far southern Saginaw counties. These storms are tracking to the northeast at 10 mph and will be capable of producing wind gusts over 30 mph and small hail. Locations impacted could include... Owosso, Chesaning, New Lothrop, Corunna, Lennon, Oakley, Henderson, Bennington, Juddville, Layton Corners and Carland. Frequent cloud to ground lightning may also occur with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4324 8394 4298 8393 4290 8436 4310 8437 TIME...MOT...LOC 1942Z 245DEG 8KT 4304 8423 MR
The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
A large tree was reported blown down.
Multiple 6 to 8 inch diameter trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721367, 721368.